Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

June 8, 2004Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 8, 2004, 7:58 PM MDT for Jefferson County, Colorado. It was in force for 47 min. 38 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2004, 7:58 PM MDT (01:58 UTC)
Expired
Jun 8, 2004, 8:45 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Jefferson County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, COO.44 INCH RAIN IN 15-20 MINUTES
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, COO.44 INCH RAIN IN 15-20 MINUTES
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, COO.44 INCH RAIN IN 15-20 MINUTES
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, COO.44 INCH RAIN IN 15-20 MINUTES
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, COO.44 INCH RAIN IN 15-20 MINUTES
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, CO0.44 INCH RAINFALL IN 15-20 MINUTES
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, CO0.44 INCH RAINFALL IN 15-20 MINUTES
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, CO0.44 INCH RAINFALL IN 15-20 MINUTES
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, CO0.44 INCH RAINFALL IN 15-20 MINUTES
Jun 8, 8:17 PM MDTHAIL 0.75Genesee, CO0.44 INCH RAINFALL IN 15-20 MINUTES
Jun 8, 8:25 PM MDTHAIL 0.88Genesee, CO
Jun 8, 8:25 PM MDTHAIL 0.88Genesee, CO
Jun 8, 8:25 PM MDTHAIL 0.88Genesee, CO
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAINFALL IN 15 MINUTES
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAINFALL IN 15 MINUTES
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAINFALL IN 15 MINUTES
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAINFALL IN 15 MINUTES
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAINFALL IN 15 MINUTES
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAIN IN 15 MINUTES
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAIN IN 15 MINUTES
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAIN IN 15 MINUTES
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAIN IN 15 MINUTES
Jun 8, 8:34 PM MDTHAIL 0.753 Nne Genesee, CO0.52 INCH RAIN IN 15 MINUTES
Jun 8, 8:36 PM MDTHAIL 1.51 Nne Golden, CO
Jun 8, 8:36 PM MDTHAIL 1.51 Nne Golden, CO
Jun 8, 8:38 PM MDTHAIL 0.752 N Golden, CO
Jun 8, 8:38 PM MDTHAIL 0.752 N Golden, CO
Jun 8, 8:38 PM MDTHAIL 0.752 N Golden, CO
Jun 8, 8:38 PM MDTHAIL 0.752 N Golden, CO
Jun 8, 8:46 PM MDTHAIL 0.751 Wsw Golden, CO
Jun 8, 8:46 PM MDTHAIL 0.751 Wsw Golden, CO
Jun 8, 8:46 PM MDTHAIL 0.751 Wsw Golden, CO
Jun 8, 8:46 PM MDTHAIL 0.751 Wsw Golden, CO
Jun 8, 8:46 PM MDTHAIL 1.5Golden, CO
Jun 8, 8:46 PM MDTHAIL 1.5Golden, CO
Jun 8, 8:46 PM MDTHAIL 1.5Golden, CO
Jun 8, 8:46 PM MDTHAIL 1.5Golden, CO
Jun 8, 8:46 PM MDTHAIL 1.5Golden, COHAIL DENTED TRUCK...BROKEN WINDSHIELD...WATER ROSE TO BOTTOM OF TRUCK DOOR PARKED ON MAIN STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS55 KBOU 090158
SVRBOU
COC059-090245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
758 PM MDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 845 PM MDT

* AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KITTREDGE...OR ABOUT 19 MILES WEST OF
  DENVER...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WEST
CENTRAL ARVADA...GOLDEN...WEST CENTRAL LAKEWOOD...BERGEN PARK...
EVERGREEN...IDLEDALE...INDIAN HILLS...KITTREDGE...MORRISON...RED
ROCKS PARK...ROCKY FLATS...TINY TOWN AND WHITE RANCH OPEN SPACE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3991 10540 3959 10540 3959 10517 3991 10519

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:00 PM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 8, 3:00 PM MDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT TUE JUN 8 2004

.SHORT TERM...TNGT-WED...POST-FRONTAL LO LEVEL UPSLP FLO HAS
INCREASED LO LEVEL MOISTURE AND COOLED TEMPS OVR HI PLAINS
THIS AFTN.  COOL AIR MASS OVR PLAINS HAS CAPPED ALL CONVECTION
BUT MDLS SHOW SUM COOLING ALF BY 00Z THAT WILL BREAK THE CAP.
CAPES ARE QUITE HIGH WHEN THIS OCCURS WITH FCST CAPE AT DEN
OVR 2500J/KG.  THUS THERE IS A THREAT OF SVR TSTMS THIS EVE.
RETURN FLO WILL OCCUR OVR PLAINS ON WED BUT FCST CAPES ARE LESS
THAN 700J/KG.  WILL KEEP POPS LOW ATTM.  TEMPS WILL BE ABOUT
THE SAME AS TODAY.  WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP
GUIDANCE.

.LONG TERM DISCUSSION...WEDNESDAY NIGHT INTO THURSDAY...THE SWLY
FLOW ALF OVER COLORADO WILL INCREASE AS A PACIFIC TROF OVER NRN NV
WEDNESDAY NIGHT...SHIFTS NORTHEAST INTO WYOMING BY THURSDAY AFTN.
MAIN DYNAMICS WITH THIS TROF ARE PROGGED TO RMN TO THE W AND N OF
THE CWFA FOR THE MOST PART.  IN THE LOWER LEVELS A STRONG SELY FLOW
WILL BE IN PLACE THROUGH WEDNESDAY EVENING...WITH GOOD LOW LEVEL
MSTR ASSOCIATED WITH IT SO THERE COULD BE SOME FAIRLY STG CELLS OVR
THE NORTHEASTERN PLAINS AT THAT TIME AS THE WIND SHEAR PROFILE GETS
INCREASES.  ON THURSDAY MORNING HOWEVER THE FLOW AT THE SFC AND ALF
WILL BE SOUTHWESTERLY...WHICH WILL SHIFT THE LOW LEVEL THETA-E RIDGE
E TOWARDS KANSAS.  QUITE A RANGE OF CAPES BY LATE THURSDAY AFTERNOON
WITH VALUES ONLY AROUND 100 J/KG AT DENVER AND AROUND 2800 J/KG FROM
THE SIDNEY NEBRASKA ETA BUFFER SOUNDING.  WILL KEEP ANY POTENTIAL
FOR THUNDERSTORMS ON THURSDAY EAST OF THE URBAN CORRIDOR.  ON FRIDAY
...A DRIER AND MORE ZONAL FLOW WILL BE IN PLACE OVER COLORADO WITH
THE FLOW INCRG AND BECOMING MORE SWLY AHD OF ANOTHER APPROACHING
STORM SYSTEM.  THE ECMWF APPEARS TO SHOW ONE CONSOLIDATED TROF
MOVING OVR COLORADO SATURDAY NIGHT...WHILE THE GFS (AVN) SLIPS A
WEAKER SYSTEM ACROSS COLORADO SATURDAY NIGHT...AND ANOTHER ONE
ACROSS THE STATE BY SUNDAY AFTERNOON.  ALL MODELS BRING ITS
ASSOCIATED COLD FRONT MOVING THROUGH THE CWFA ON SUNDAY.  FOR NOW
WILL THROW SOME ISOLD POPS IN THE MOUNTAINS ON SATURDAY AFTN/EVNG
...AND BROAD BRUSH A SLIGHT CHANCE OF STORMS FOR THE ENTIRE CWFA ON
SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARD/COOPER
Hazardous weather outlook, Jun 8, 11:31 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1131 AM MDT TUE JUN 08 2004

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1131 AM MDT TUE JUN 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN COLORADO THIS
EVENING.  LOW LEVEL MOISTURE HAS RETURNED TO THE PLAINS TODAY BEHIND
A COLD FRONT AND WILL CONTINUE TO STREAM INTO THE AREA ON UPSLOPE
WINDS THROUGH TONIGHT.  HOWEVER...WARMER AIR ALOFT WILL HINDER
THUNDERSTORM DEVELOPMENT UNTIL EVENING.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON ALONG THE FRONT RANGE...WITH GUSTY WINDS AND LIGHTNING BUT
LITTLE OR NO RAIN.  STRONGER AND POSSIBLY SEVERE THUNDERSTORMS WILL
DEVELOP OVER THE NORTHEASTERN PLAINS BY THIS EVENING WHERE THERE
WILL BE A POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE FORECAST
AREA IN THE AFTERNOONS AND EVENING ON WEDNESDAY AND THURSDAY.  IT
WILL BE DRIER ON FRIDAY AND SATURDAY...WITH ANY THUNDERSTORM
POTENTIAL CONFINED TO THE MOUNTAINS.  SATURDAY NIGHT INTO SUNDAY...A
COLD FRONT IS EXPECTED TO MOVE THROUGH THE NORTHEAST PLAINS.
UPSLOPE ASSOCIATED WITH THIS FRONT COULD HELP IMPROVE THE POTENTIAL
FOR THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 400 PM MDT THIS AFTERNOON.

GARD/COOPER

In the hours before

Local storm report, Jun 8, 5:54 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
554 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 N KUTCH               38.94N 103.87W
06/08/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

            JUST A BIT BIGGER THAN DIME SIZE

&&

FB
Local storm report, Jun 8, 6:35 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
635 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             WESTCREEK               39.15N 105.17W
06/08/2004  0.75 INCH        DOUGLAS            CO   AMATEUR RADIO

            REPORTED OVER REPEATER. PASSED ON BY PUB

0552 PM     HAIL             3 N KUTCH               38.94N 103.87W
06/08/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

            JUST A BIT BIGGER THAN DIME SIZE

&&

FB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:07 PM MDTFlash Flood WarningBOUDouglas, Jefferson113 min
Jun 8, 8:40 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson65 min
Jun 8, 8:51 PM MDTFlash Flood WarningBOUAdams, Denver, Jefferson3 hr
Jun 8, 9:19 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer56 min
Jun 9, 1:55 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson50 min
Jun 9, 2:34 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson56 min
Jun 9, 2:48 PM MDTTornado WarningBOUArapahoe, Denver, Jefferson42 min
Jun 9, 2:49 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe56 min
Jun 9, 2:51 PM MDTSevere Thunderstorm WarningBOUWeld54 min
Jun 9, 3:32 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson58 min
Jun 9, 3:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe59 min
Jun 9, 4:18 PM MDTTornado WarningBOUAdams42 min
Jun 9, 4:39 PM MDTFlash Flood WarningBOUDouglas3 hr
Jun 9, 4:43 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld62 min
Jun 9, 4:57 PM MDTTornado WarningBOUAdams63 min
Jun 9, 5:08 PM MDTSevere Thunderstorm WarningBOUDouglas52 min
Jun 9, 5:46 PM MDTSevere Thunderstorm WarningBOUMorgan59 min
Jun 9, 5:52 PM MDTSevere Thunderstorm WarningBOUWashington53 min
Jun 9, 5:59 PM MDTTornado WarningBOUMorgan46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.